Article Text

PDF

Severe retinopathy of prematurity (ROP) in a premature baby treated with sildenafil acetate (Viagra) for pulmonary hypertension
  1. C S Marsh,
  2. B Marden,
  3. R Newsom
  1. Southampton Eye Unit, Southampton, UK
  1. Correspondence to: Catherine Marsh Southampton Eye Unit, Southampton, UK; cathmarshdoctors.org.uk

Statistics from Altmetric.com

Sildenafil is used as a selective pulmonary vasodilator in children with primary pulmonary hypertension and severe lung fibrosis.1 It improves gas exchange, increasing life expectancy and exercise tolerance. Recent animal models of neonatal pulmonary hypertension have also shown that sildenafil reduces vascular resistance. This has encouraged its use in units treating premature infants.2 We report a case of severe retinopathy of prematurity in a preterm infant who was treated with intravenous sildenafil for severe respiratory failure.

Case report

The patient was born at 26 weeks gestation weighing 525 g. He was ventilated from birth for respiratory insufficiency, secondary to respiratory distress syndrome. He required high flow oxygen ventilation and received surfactant at delivery and 16 hours later. His oxygen requirements then stabilised at 30–50%.

At 29 weeks his oxygen requirements increased to 100% due to coagulase negative Staphylococcus aureus and candida sepsis. He was treated with ambisome and 5-flucytosine. However, he was only able to maintain oxygen saturations of 70–80% while receiving positive pressure ventilation on 80–90% oxygen. At 31 weeks +2 days post-conception he was commenced on inhaled nitric oxide (NO) 5–40 ppm. There was no demonstrable improvement in oxygenation with the NO, and therefore it was decided to start sildenafil 3 days later in addition to the NO. During the period of treatment with sildenafil, there was an improvement in his clinical condition, with his oxygen requirements falling to 30–40% by 33 weeks. A subphrenic collection was discovered at 33 weeks, and ciprofloxacin and metronidazole were started. The sildenafil was discontinued at 34 weeks of life, after 16 days of treatment, because of a rising alanine aminotransferase level. There was no rebound hypoxia observed. Other than intrauterine growth retardation, no further risk factors for ROP such as intraventricular haemorrhage were identified.

The patient was examined by an ophthalmologist weekly from 31 weeks. No ROP was seen up to and including the 33 week check. At 34 weeks he was found to dilate poorly, to have bilateral iris neovascularisation, hazy media, and dilated and tortuous fundal vessels. Peripherally he had developed 7 contiguous clock hours of stage III ROP in zone II in the right eye, and 5 clock hours in the left. He was treated the following day with bilateral peripheral laser photocoagulation to ischaemic retina. The ROP regressed over the ensuing weeks and he remains under review.

Comment

Sildenafil relaxes arteriolar smooth muscle in the presence of nitric oxide by inhibiting phosphodiesterase type 5 (PDE5). PDE5 is found in high concentrations in the smooth muscle of the corpus cavernosum, and in lower concentrations in other tissues such as vascular smooth muscle. NO may control retinal blood flow. Measurement of ocular blood flow changes following sildenafil have shown conflicting results, with some groups showing a significant increase and others showing no increase in choroidal blood flow.3,4

In ROP, the initial constriction of retinal vessels by the high levels of oxygen induces a neovascular drive through the release of growth factors such as vascular endothelial growth factor. Subsequent retinal hyperperfusion has been linked to progression of other neovascular disease such as diabetic retinopathy,5 by the local release of growth factors and free radical production. In addition, NO and cGMP accumulation caused by PDE5 inhibition has been proposed to exert a proliferative effect on retinal post-capillary venules.

Although sildenafil seems to have a unique place in the treatment of preterm infants in respiratory failure, this case may link its use to the development of aggressive ROP. We have observed a recent increase in treatable ROP in our unit, coinciding with the use of sildenafil. Further work on the retinal effects of sildenafil may be of use in determining whether it truly is a risk factor in the pathogenesis of ROP.

References

View Abstract

Footnotes

  • Declaration: The authors have no financial interest in the products discussed in this paper

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.